Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 22, 2012, 4:17 PM EDT for Stokes County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2012, 4:17 PM EDT (20:17 UTC)
- Expired
- Aug 22, 2012, 4:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 827 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
258 WWUS81 KRNK 222017 SPSRNK SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 417 PM EDT WED AUG 22 2012 NCZ004-005-222045- ROCKINGHAM NC-STOKES NC- 417 PM EDT WED AUG 22 2012 ...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM AND STOKES COUNTIES... AT 411 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF DANBURY...MOVING EAST AT 15 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR SANDY RIDGE AROUND 430 PM...PRESTONVILLE AROUND 435 PM...DILLARD AROUND 440 PM AND AYERSVILLE AROUND 445 PM. LAT...LON 3649 7992 3634 7999 3646 8026 3653 8024 $$ DS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 22, 3:33 PM EDT, 44 minutes earlier.
Area forecast discussion, Aug 22, 3:33 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 333 PM EDT WED AUG 22 2012 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WEAKENS ACROSS THE AREA TONIGHT. HIGH PRESSURE AT THE SURFACE WILL BE IN PLACE FROM THURSDAY INTO SATURDAY WITH EASTERLY TO SOUTHEASTERLY SURFACE WINDS. A COLD FRONT APPROACHES LATE MONDAY NIGHT. && .NEAR TERM /THROUGH THURSDAY/... AS OF 314 PM EDT WEDNESDAY... WITH SE FLOW BLOWING NORMAL TO THE ASPECT OF THE BLUE RIDGE..IN ADDITION TO AN UPPER AIR DISTURBANCE ARRIVING FROM THE WSW...AND H5 TEMPS COLDER THAN -10C...SHOWERS AND SOME STORMS WERE ABLE TO DEVELOP FROM FLOYD COUNTY SW TO NW NC. THIS DESPITE RATHER PALTRY INSTABILITY. THE COLDER TEMPS ALOFT ALSO ALLOWED CLOUDS TO FILL IN PRETTY QUICKLY THIS AFTERNOON. FOR THE REST OF THE EVENING...SHOWERS AND SOME EMBEDDED STORMS WILL REMAIN MOST NUMEROUS THROUGH THE AFOREMENTIONED REGION...WITH ISOLATED SHOWERS ELSEWHERE. ALTHOUGH PWAT FROM THIS MORNINGS RNK BALLOON WAS BELOW 1" SLOW MOVING ANCHORED CELLS ON THE RIDGES MAY LEAD TO SOME NUISANCE WATER PROBLEMS. WOULD EXPECT SOME FURTHER DEVELOPMENT INTO SOUTHSIDE VA AND THE NC PIEDMONT LATE THIS AFTERNOON THANKS TO THE DIFFERENTIAL HEATING BOUNDARY WHICH EXISTS BETWEEN THE THICKER CLOUDS COVER WEST OF DANVILLE AND A SLIGHT VEERING OF H7 WINDS. DIURNAL CLDS WILL FALL APART WEST OF THE BLUE RIDGE TONIGHT WHEREAS MID AND HIGH CLOUDS STREAMING NNE WILL MOVE INTO THE LYH/DAN CORRIDOR AGAIN LATE. FOG SHOULD FORM AGAIN WITH SOME WET GROUND AND CONDITIONS CONDUCIVE FOR DECOUPLING. ALSO...WITH DECENT RAINS FALLING NEAR FANCY GAP TODAY...I-77 THROUGH THAT AREA MAY EXPERIENCE VERY LOW VISIBILITIES TONIGHT WHEN CLOUDS BREAK. ALTHOUGH AN UPPER LEVEL DISTURBANCE IS MISSING...EXPECTING SIMILAR INTENSITY AND DURATION OF SHOWERS AND A FEW STORMS DEVELOPING EARLY AFTERNOON THURSDAY. DID GO WITH SOME LIKELY POPS RIGHT ALONG THE CREST OF THE BLUE RIDGE. MAX T SHOULD BE CLOSE TO TODAY. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 300 PM EDT WEDNESDAY... LITTLE DEVIATION IN WEATHER PATTERN TO CLOSE OUT THE WEEK. HEIGHTS/THICKNESSES RISE EVER SO SLIGHTLY FRIDAY AND SATURDAY WITH BROAD SURFACE HIGH PRESSURE FORECAST FROM NEW ENGLAND TO THE MID ATLANTIC. VERY WEAK UPPER LEVEL TROUGH WILL MAINTAIN JUST ENOUGH COLD AIR OVHD TO SUPPORT INSTABILITY FOR WIDELY SCT AFTN/EVE SHOWERS AND ISOLD THUNDERSHOWERS...BUT AS A WHOLE THE WEATHER TO BE RELATIVELY TRANQUIL WITH LIGHT WINDS. THE ONLY CONCERN WILL BE LOCALLY HEAVY RAINFALL WHERE THE ISOLD STORMS DO OCCUR...THE UPPER LEVEL WINDS NOT SUPPORTIVE OF ANY GREAT MOVEMENT. THICKNESSES SUPPORT TEMPERATURES CLOSE TO NORMAL WITH HIGHS RANGING FROM THE UPPER 70S AND LOW 80S ACROSS THE MOUNTAINS...TO THE MID 80S ACROSS THE PIEDMONTS. LOWS WILL RANGE FROM THE 50S IN THE MOUNTAINS TO THE 60S FARTHER EAST. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 300 PM EDT WEDNESDAY... UPPER LEVEL FLOW IS FORECAST TO GRADUALLY AMPLIFY NEXT WEEK. A BROAD UPPER LEVEL RIDGE IS FCST TO GAIN AMPLITUDE OVER THE MIDDLE OF THE CONUS...WHILE TROUGHS OF LOW PRESSURE DEEPEN OVER THE PACIFIC NORTHWEST AND OVER NEW ENGLAND. THE ATTENDANT SURFACE FRONT ASSOCIATED WITH THE DEEPENING EASTERN TROUGH IS FCST TO APPROACH OUR REGION FROM THE NORTHWEST MONDAY...CROSSING THE FCST AREA TUESDAY. PRIOR TO THE ARRIVAL OF THE FRONT...EXPECT A CONTINUATION OF MAINLY DRY CONDITIONS...TEMPERATURES CREEPING UPWARD...SUNDAY NETTING A DEGREE OR TWO MORE THAN SATURDAY...AND MONDAY A DEGREE OR TWO HIGHER THAN SUNDAY. BY MONDAY...TEMPERATURES SHOULD BE RUNNING 5-8 DEGREES ABOVE NORMAL...READINGS TESTING 90 ROA/LYH/DAN. OVERNIGHT LOWS WILL ALSO BE CREEPING HIGHER...SOUTHERLY WINDS AHEAD OF THE FRONT ALLOWING DEWPOINTS TO CREEP BACK INTO THE M/U60S. FRONTAL PASSAGE TUESDAY WILL BRING WHAT APPEARS TO BE THE BEST CHANCE OF SHOWERS/STORMS EARLY IN THE WEEK...THEN MUST LOOK TOWARD THE TROPICS TO SEE IF THERE WILL BE ANY TROPICAL MOISTURE TO FILL THE VOID FOR THE LATTER HALF OF NEXT WEEK. THE PRECIPITATION FCST FOR WEDNESDAY AND BEYOND WILL HINGE ON THE EVENTUAL TRACK OF ISAAC. ATTM THE STORM IS EXPECTED TO IMPACT FLORIDA IN THE D5-D7 (MON-WED) TIME FRAME...THEN IT GETS COMPLICATED...MOVEMENT OF THE REMNANT MOISTURE BECOMING DEPENDENT ON HOW MUCH LINKAGE OR INTERACTION TAKES PLACE WITH THE UPPER LEVEL TROUGH ALONG THE EAST COAST AT THAT TIME. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... AS OF 1140 AM EDT WEDNESDAY... EXPECT ISOLD/SCT SHOWERS AND STORMS CURRENTLY FORMING ALONG THE BLUE RIDGE AND OVER PORTIONS OF THE PIEDMONT TO CONTINUE THROUGH THE EVENING HOURS AS THEY SLOWLY DRIFT EASTWARD. HOWEVER...DUE TO LIMITED COVERAGE AND SHORT DURATION OF INDIVIDUAL CELLS HAVE ONLY ADDED VICINITY SHRA TO BCB/ROA/LYH/DAN. TONIGHT...PRECIP SHOULD TREND DOWN OVERNIGHT WITH THE LOSS OF DAYTIME HEATING. SOME PATCHY FOG COULD DEVELOP ACROSS THE AREA AND HAVE TAKE LWB/BCB DOWN TO 3SM...WITH NO FOG ELSEWHERE. THE UPPER TROUGH BEGINS TO FLATTEN IN THE LATER HALF OF THE WEEK. MAINLY VFR IS EXPECTED OUTSIDE OF ANY ISOLATED STORMS EACH AFTERNOON...AND FOG FORMATION LATE AT NIGHT ESPECIALLY AT KBCB/KLWB INTO THE WEEKEND. && .EQUIPMENT... KFCX RADAR IS EXPERIENCING PERIODIC OUTAGES DUE TO A COMMS PROBLEM. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM/WP NEAR TERM...KM SHORT TERM...PM LONG TERM...PM AVIATION...JC/WP EQUIPMENT...
Hazardous weather outlook, Aug 22, 3:52 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 352 PM EDT WED AUG 22 2012 NCZ001-002-005-006-018-019-VAZ007-009>015-018>020-022>024-033>035- 043>047-058-059-WVZ042>045-232000- ASHE-ALLEGHANY NC-ROCKINGHAM-CASWELL-WATAUGA-WILKES-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER- SUMMERS-MONROE-GREENBRIER- 352 PM EDT WED AUG 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-004-020-VAZ016-017-032-232000- SURRY-STOKES-YADKIN-CARROLL-FLOYD-PATRICK- 352 PM EDT WED AUG 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SLOW MOVING THUNDERSTORMS THIS EVENING MAY LEAD TO LOCALIZED WATER PROBLEMS THIS EVENING. ALSO...DENSE FOG MAY DEVELOP ALONG I-77 NEAR FANCY GAP LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 22, 3:08 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT WED AUG 22 2012
NCZ003-221930-
SURRY NC-
308 PM EDT WED AUG 22 2012
...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...
AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF PILOT MOUNTAIN...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR PILOT MOUNTAIN AROUND 320 PM AND PILOT
MOUNTAIN STATE PARK AROUND 330 PM.
LAT...LON 3640 8062 3646 8055 3643 8044 3636 8045
3630 8049
DSSpecial weather statement, Aug 22, 3:47 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 347 PM EDT WED AUG 22 2012 VAZ015-016-222015- CARROLL VA-GRAYSON VA- 347 PM EDT WED AUG 22 2012 ...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND GRAYSON COUNTIES... AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FRIES...MOVING EAST AT 5 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR FRIES AROUND 355 PM AND GALAX CITY AROUND 415 PM. LAT...LON 3676 8091 3662 8089 3665 8102 3671 8103 DS
Special weather statement, Aug 22, 3:50 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 350 PM EDT WED AUG 22 2012 NCZ004-222015- STOKES NC- 350 PM EDT WED AUG 22 2012 ...A STRONG THUNDERSTORM WILL AFFECT STOKES COUNTY... AT 348 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF FRANCISCO...MOVING EAST AT 5 MPH. WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR LAWSONVILLE AROUND 415 PM. LAT...LON 3646 8034 3654 8034 3654 8019 3646 8018 DS
Special weather statement, Aug 22, 4:17 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 417 PM EDT WED AUG 22 2012 NCZ004-005-222045- ROCKINGHAM NC-STOKES NC- 417 PM EDT WED AUG 22 2012 ...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM AND STOKES COUNTIES... AT 411 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF DANBURY...MOVING EAST AT 15 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR SANDY RIDGE AROUND 430 PM...PRESTONVILLE AROUND 435 PM...DILLARD AROUND 440 PM AND AYERSVILLE AROUND 445 PM. LAT...LON 3649 7992 3634 7999 3646 8026 3653 8024 DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 12:48 AM EDT | Special Weather Statement | RNK | Bedford | 42 min |
| Aug 22, 4:33 AM EDT | Special Weather Statement | RNK | Pittsylvania | 42 min |
| Aug 22, 5:27 AM EDT | Areal Flood Advisory | RNK | Pittsylvania | 97 min |
| Aug 22, 3:47 PM EDT | Special Weather Statement | RNK | City of Galax | 28 min |
| Aug 22, 3:54 PM EDT | Areal Flood Advisory | RNK | City of Galax | 2 hr |
| Aug 22, 3:08 PM EDT | Special Weather Statement | RNK | Surry | 22 min |
| Aug 22, 3:50 PM EDT | Special Weather Statement | RNK | Stokes | 25 min |
| Aug 22, 4:46 PM EDT | Special Weather Statement | RNK | Rockingham | 29 min |
| Aug 22, 5:18 PM EDT | Special Weather Statement | RNK | Rockingham | 27 min |
| Aug 22, 5:47 PM EDT | Special Weather Statement | RNK | Rockingham | 28 min |
| Aug 22, 6:17 PM EDT | Special Weather Statement | RNK | Rockingham | 28 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.